Alert archive / Wisconsin / Wind Advisories in 2017
Wind Advisory 7, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Dec 4, 2017, 3:26 AM CST for 5 counties in Wisconsin. It took effect at Dec 4, 2017, 6:00 PM CST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 3:26 AM CST (09:26 UTC)
- In effect from
- Dec 4, 2017, 6:00 PM CST
- Expired
- Dec 4, 2017, 8:15 PM CST
- In force
- 2 hr
- Issued by
- NWS Duluth, MN
Counties Ashland County, WI, Bayfield County, WI, Iron County, WI, Price County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WWUS73 KDLH 040926 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 326 AM CST Mon Dec 4 2017 ...Very wind Tonight and Tuesday... . WIZ002>004-008-009-041930- /O.NEW.KDLH.WI.Y.0007.171205T0000Z-171205T1800Z/ Bayfield-Ashland-Iron-Sawyer-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, Hayward, and Phillips 326 AM CST Mon Dec 4 2017 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect from 6 PM this evening to noon CST Tuesday. * LOCATION...northern Wisconsin. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Tonight into Tuesday * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CLC
3 follow-up statements
202 WWUS73 KDLH 041950 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 150 PM CST Mon Dec 4 2017 WIZ002>004-008-009-050600- /O.CON.KDLH.WI.Y.0007.171205T0000Z-171205T1800Z/ Bayfield-Ashland-Iron-Sawyer-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, Hayward, and Phillips 150 PM CST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * LOCATION...northern Wisconsin. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * TIMING...Tonight into Tuesday * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Limited visibilities will make travel difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JJM
474 WWUS73 KDLH 042050 AAB NPWDLH URGENT - WEATHER MESSAGE...UPDATED National Weather Service Duluth MN 250 PM CST Mon Dec 4 2017 WIZ002>004-008-009-050700- /O.CON.KDLH.WI.Y.0007.171205T0000Z-171205T1800Z/ Bayfield-Ashland-Iron-Sawyer-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, Hayward, and Phillips 250 PM CST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * LOCATION...northern Wisconsin. * SUSTAINED WINDS...West 15 to 30 mph after midnight * WIND GUSTS...with gusts up to 35 mph. * TIMING...Late tonight and Tuesday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. As precipitation changes to snow late tonight, areas of limited visibilities in blowing snow could make travel difficult. Watch out for downed tree limbs when driving and be cautious of parking vehicles under trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
185 WWUS73 KDLH 050215 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 815 PM CST Mon Dec 4 2017 WIZ002>004-008-009-050315- /O.CAN.KDLH.WI.Y.0007.000000T0000Z-171205T1800Z/ Bayfield-Ashland-Iron-Sawyer-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, Hayward, and Phillips 815 PM CST Mon Dec 4 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Duluth has cancelled the Wind Advisory. The wind advisory will be replaced with a winter weather advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Dec 3, 11:50 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 3, 11:50 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1150 PM CST Sun Dec 3 2017
.UPDATE...
Issued at 810 PM CST Sun Dec 3 2017
No major changes will be made this evening to the forecast,
including leaving the Winter Storm Watch as is for now.
An FGEN generated band of precipitation was moving northeast
through far northern Minnesota. Observations reveal most
temperatures were in the lower to middle thirties, but KCDD was 30
as of 8 pm. The 00Z KINL sounding showed a warm nose of +3C but a
wetbulb zero that remains at or below freezing. A light wintry mix
will be possible in spots as this band moves through and the short
term guidance is consistent warming surface temperatures to at
least the mid thirties later tonight. We still expect a chance
for light rain/drizzle through the night with chances highest over
the Arrowhead south into parts of northern Wisconsin.
We will wait for the rest of the model guidance to come in before
making changes to the Winter Storm Watch. It's possible we may
need a Winter Weather Advisory for snowfall and strong winds
causing blowing/drifting to areas not currently highlighted such
as the Twin Ports, Hinckley, Pine City, and far northwest
Wisconsin areas.
&&
.SHORT TERM...(This evening)
Issued at 312 PM CST Sun Dec 3 2017
A high pressure ridge axis was over the forecast area at 20Z. A
cold front extended from a departing low in Ontario, to near the
international border. Meanwhile, a warm front extended from the
Wyoming low into southern Minnesota. Mid and high clouds were
flowing overhead in the warm air advection ahead of the surface
low organizing in northeast Wyoming. Looking for precipitation to
break out this evening around the periphery of Lake Superior. This
will be along and north of the surface warm front lifting into
the southern portion for the forecast area by 03Z. By 12Z Monday,
the surface low center reaches eastern South Dakota, with the warm
front lifting north to the international border. An upper trof
also moves out of the Rockies into the Northern Plains by 12Z
Monday. Pieces of energy will eject into the forecast area ahead
of this upper trof and generate additional precipitation. The bulk
of the precipitation will be rain south of the Iron Range. A
rain/snow mix north of the Iron Range from 03Z to 09Z. However,
this mixed precipitation will change to all rain by 09Z as the
boundary layer warms through the night. Forecast soundings no
longer support a mention of freezing rain and have removed. Not
expecting snow accumulation tonight either with that expected
warming as seen in the model thermal profiles.
.LONG TERM...(Monday through Sunday)
Issued at 312 PM CST Sun Dec 3 2017
The extended forecast continues to show a complex and impactful
scenario for the Northland as a potent low pressure system is slated
to move through the region Monday and Tuesday. This system should
not only bring a swath of heavy snow from the Brainerd Lakes
northward towards International Falls, but also should pack strong
northwest winds with it, which should lead to blowing and drifting
snow.
This system will develop over eastern Wyoming tonight via lee
cyclogenesis on the leeward side of the Rockies, and intensify over
the Central Plains states. A deep longwave mid-level trough and
upper-level divergence will provide plenty of lift with this system.
On the backside of the low will be an 850-700 mb layer deformation
zone that is progged in the 03.12z GFS/NAM models that will support
the heaviest snowfall amounts, which is expected to drape over our
western counties. The heaviest snow is expected Monday evening,
continuing through Tuesday morning over our northern counties. The
forecast has been complicated by the 03.12z GFS shifting northwest
by about 100 miles, while the latest ECMWF/NAM models are showing
good agreement and bring the surface low along the
Minnesota/Wisconsin border in our forecast area, and points
northeast. Considered upgrading the current Winter Storm Watch to
Winter Storm Warning/Winter Weather Advisories, but decided to hold
off considering the models are still not coming into full agreement.
However, we did delay the start of the watch to 18Z Monday due to
the slight shift northwest. Overall, most of the day Monday will
be rain across a large portion of the Northland, transitioning to
snow as the day goes on. While snowfall amounts are not expected
to be as large near the Brainerd Lakes, near-blizzard conditions
will be possible there due to the strongest winds expected over
this area. Gusts of up to 40 knots will be possible in these
areas, with blowing and drifting snow continuing Tuesday across
most of the region.
For the latter half of the week, temperatures will plummet, thanks
to strong cold air advection on the backside of the low. High
temperatures Tuesday will fall into the middle teens over north-
central Minnesota to the lower 20s over northwest Wisconsin, which
should continue through the rest of the week. Due to this cold air
advection, and an upper-level trough becoming entrenched over the
region, lake effect snow is expected over the snowbelt region of
northern Wisconsin Tuesday night through the rest of the week. There
is a bit of uncertainty regarding snow amounts at this time due to a
less favorable wind direction off Lake Superior, with 1000-850 mb
layer winds more west to northwesterly. Delta-Ts continue to be
favorable for supporting this lake enhancement, so will continue
PoP mentions over this area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CST Sun Dec 3 2017
Low pressure has moved into South Dakota and will strengthen
Monday as it moves toward far western Lake Superior by 00Z
Tuesday. The low will then continue to just north of Lake
Superior by 12Z Tuesday. Light rain or drizzle will be possible
tonight with lowering ceilings and visibility. There could be a
wintry mix along the Borderland and Arrowhead into early morning,
then temperatures should warm enough for mainly light rain.
Ceilings will lower to below 800 feet tonight the visibility will
drop as well as moisture continues to increase.
Light rain or drizzle will be possible Monday morning across much
of the Northland, then colder air will start to move in during the
afternoon from west to east causing the rain to mix with then
change to snow during the afternoon over portions of northern
Minnesota and over northwest wisconsin during the evening hours. A
thunderstorm could also occur Monday, mainly over far eastern
Minnesota and northwest Wisconsin.
Strong winds will develop behind the departing low with gusts of
30 knots to 40 knots possible, the strongest winds will occur late
in the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 35 43 15 18 / 60 80 80 40
INL 32 36 13 16 / 40 100 90 70
BRD 36 43 13 17 / 40 90 90 20
HYR 40 51 17 20 / 70 80 80 50
ASX 38 49 21 23 / 70 80 70 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from Monday afternoon through Monday evening
for MNZ025-026-033>036.
Winter Storm Watch from Monday evening through Tuesday morning
for MNZ011-012-019.
Winter Storm Watch from Monday afternoon through Tuesday morning
for MNZ010-018.
LS...Storm Watch from late Monday night through Tuesday morning for
LSZ146-147.
Small Craft Advisory from 6 PM to 9 PM CST Monday for LSZ121-
143>148.
Gale Warning from 9 PM Monday to midnight CST Tuesday night for
LSZ121-140>148.
&&
UPDATE...Melde
SHORT TERM...GSF
LONG TERM...JTS
AVIATION...MeldeHazardous weather outlook, Dec 3, 6:03 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 603 PM CST Sun Dec 3 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 603 PM CST Sun Dec 3 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A wintry mix is possible over far northern Minnesota tonight, mainly across the Arrowhead and along the International Border. Temperatures, especially inland from Lake Superior, will be a couple degrees either side of freezing. Light snow and ice accumulations are possible which may lead to slick spots on area roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday A potent winter storm is expected to bring accumulating snowfall to the Northland Monday through Tuesday. The heaviest snow amounts are expected to fall over north-central Minnesota over the International Falls area, with less amounts by the Brainerd Lakes area. Strong northwest winds will also accompany this system over all areas Monday evening and Tuesday morning. Reduced visibilities and near-blizzard conditions are possible for portions of central Minnesota during this time. Please see the latest Winter Weather Messages for additional details regarding the Winter Storm Watch in effect for portions of Minnesota. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations today through Tuesday to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. LSZ121-140>148-041130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 603 PM CST Sun Dec 3 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A potent winter storm will move through the region Monday and Tuesday and will bring strong west to northwest winds over western Lake Superior. Sustained winds of 15 to 30 knots are expected with frequent gale-force gusts to 45 knots likely, with some storm-force gusts to 55 knots possible for a small time period Tuesday morning along the Apostle Islands. The Gale Watch has been upgraded to a Gale Warning over all of western Lake Superior, with a Storm Watch issued from Port Wing to Bayfield. Please refer to the latest Nearshore Marine Forecast and Marine Weather Message for additional details regarding the Gale Warning and Storm Watch in effect. Melde/GSF/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:22 AM CST | Winter Weather Advisory | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 33 hr |
| Dec 4, 9:19 AM CST | Lakeshore Flood Advisory | DLH | Bayfield | 33 hr |
| Dec 4, 3:25 PM CST | Winter Weather Advisory | DLH | Iron | 56 hr |
| Dec 4, 4:43 PM CST | Special Weather Statement | DLH | Ashland | 32 min |
| Dec 4, 5:25 PM CST | Special Weather Statement | DLH | Sawyer | 20 min |
Nearby
Wind Advisories in Wisconsin, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.